Low risk of serotonin syndrome for triptans + SSRI/SNRI
(HealthDay)—A low risk of serotonin syndrome is seen in association with concomitant use of triptans and selective serotonin reuptake inhibitor (SSRI) or selective norepinephrine reuptake inhibitor (SNRI) antidepressants, according to a study published online Feb. 26 in JAMA Neurology.
Noting that in 2006, the U.S. Food and Drug Administration issued an advisory warning on the risk of serotonin syndrome with concomitant use of triptans and SSRI or SNRI antidepressants, Yulia Orlova, M.D., Ph.D., from Brigham and Women's Hospital in Boston, and colleagues used electronic health record data to examine the risk of serotonin syndrome. They identified 47,968 unique patients who were prescribed triptans from Jan. 1, 2001, through Dec. 31, 2014.
The researchers found that 19,017 patients were co-prescribed triptans and antidepressants during the study, with 30,928 person-years of exposure. In 17 patients, serotonin syndrome was suspected; only two patients were classified as having definite serotonin syndrome (incidence rate, 0.6 cases per 10,000 person-years of exposure). Possible serotonin syndrome was identified in five patients (incidence rate for these five cases plus the two definite cases: 2.3 cases per 10,000 person-years of exposure). During the study, the proportion of patients with triptan prescriptions who were co-prescribed an SSRI or SNRI antidepressant was relatively stable (21 to 29 percent).
"Our results cast doubt on the validity of the FDA advisory and suggest that it should be reconsidered," the authors write.
Copyright © 2018 HealthDay. All rights reserved.